Alert archive / New Mexico / High Wind Watches in 2024

High Wind Watch 21, NWS Midland/Odessa, TX

November 26, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind watch at Nov 26, 2024, 1:01 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 27, 2024, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 26, 2024, 1:01 AM MST (08:01 UTC)
In effect from
Nov 27, 2024, 8:00 AM MST
Expired
Nov 26, 2024, 11:31 AM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS74 KMAF 260801
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
101 AM MST Tue Nov 26 2024

NMZ027-TXZ270-271-262100-
/O.NEW.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
101 AM MST Tue Nov 26 2024 /201 AM CST Tue Nov 26 2024/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Devin Chehak
1 follow-up statement
899 
WWUS74 KMAF 261831
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1131 AM MST Tue Nov 26 2024

NMZ027-TXZ270-271-270245-
/O.UPG.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/
/O.NEW.KMAF.HW.W.0028.241127T1200Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1131 AM MST Tue Nov 26 2024 /1231 PM CST Tue Nov 26 2024/

...HIGH WIND WARNING IN EFFECT FROM 5 AM MST /6 AM CST/ TO 8 PM MST 
/9 PM CST/ WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 5 AM MST /6 AM CST/ to 8 PM MST /9 PM CST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

93

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 25, 9:35 PM MST, 3 hours 26 minutes earlier. Its key messages:

  • Updated at 1034 PM CST Mon Nov 25 2024
  • A quick warm up occurs on Wednesday with temperatures 15 to 20 degrees above normal. There will be gusty southwest winds across the region with possible high winds in the Guadalupe and Delaware Mountains during the afternoon and evening on Wednesday also.
  • A cold front moves through the area during the early morning on Thursday, bringing below normal temperatures to the area on Thursday and Friday.
Area forecast discussion, Nov 25, 9:35 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1035 PM CST Mon Nov 25 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1034 PM CST Mon Nov 25 2024

 - A quick warm up occurs on Wednesday with temperatures 15 to 20
   degrees above normal. There will be gusty southwest winds
   across the region with possible high winds in the Guadalupe and
   Delaware Mountains during the afternoon and evening on
   Wednesday also.

 - A cold front moves through the area during the early morning on
   Thursday, bringing below normal temperatures to the area on
   Thursday and Friday.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 251 PM CST Mon Nov 25 2024

Cold front has been quicker to move southwest through CWA per radar
showing wind shift. As a result, winds have also been quicker to
shift northeasterly this morning. High cirrus clouds seen in
VIS/IR satellite imagery are expected to persist in spots through
tonight. With CAA behind the cold front, highs largely below
average northeast of the Pecos River and near or above average
southwest of the Pecos River are forecast. Grids show highs only
rising into the mid 50s northern and central Lea County into much
of the northern Permian Basin, highs in the lower to mid 60s in
the Davis Mountains and Guadalupes into Eddy County and southern
Lea County into the rest of the Permian Basin - including Midland-
Odessa where highs may only reach 60 today - and 70s and above
elsewhere, with mid 70s to mid 80s for the Rio Grande basins.
Tonight, lows near average northeast of Pecos River and 5 to 7
degrees above average southwest of Pecos River are forecast, with
the possibility of below freezing temperatures over portions of
the northeast and east Permian Basin. We will continue to monitor
trends in coverage and magnitude of lows for Monday night to
determine whether freeze warnings may need to be issued for these
regions, where the first freeze of the autumn has not yet
occurred. However, due to high clouds limiting radiational cooling
and winds veering to southerly advecting in warmer air, lows may
not drop below freezing. Additionally, most recent grids runs do
not show below freezing temperatures anywhere except northern Lea
County, where a freeze occurred earlier this month.

Surface high pressure builds in from northeast to southwest Tuesday
behind the cold front, as the front clears all of the CWA and high
clouds begin to dissipate. With fading CAA and ample solar heating
and southerly winds offsetting any transport of cooler air, highs
Tuesday 5 to 10 degrees above average are forecast, mostly mid to
upper 60s northeast of Pecos River as well as the Lower Trans Pecos
into Terrell County and in Guadalupes and Davis Mountains, and 70s
elsewhere. Continued southerly winds Tuesday night will maintain
advection of warm air into the CWA, lows at least 15 degrees above
average and mostly ranging from the mid 40s to mid 50s. After the
cold front early this week, another storm system is expected
Wednesday. More on this in the long term discussion.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 251 PM CST Mon Nov 25 2024

A bit of temperature whiplash along with dry conditions are in store
as we head into the long term period. After Tuesday's cool
temperatures, highs Wednesday bounce back into the upper 70s and
80s ahead of our next storm system. The downside? Westerly and
southwesterly winds will pick up as a stream of strong winds in
the upper levels passes over our area during the afternoon. Most
of us will see breezy to windy conditions, especially in the
higher terrain. At the moment, confidence in exact wind speeds and
whether or not they will meet warning criteria is relatively low
(30%-40%). Will continue to monitor if products are needed. In
either case, westerly winds in the upper-levels combined with the
southwesterly winds at the surface also aid in pushing
temperatures about 15-20 degrees above normal.

If you're a fan of cooler temperatures, you're in luck! Behind the
windy system, a cold front drops down Wednesday evening and into the
overnight hours. Once the front sweeps through, surface high
pressure settles in right on its heels. The result is temperatures
Thanksgiving morning feeling more seasonal, in the 30s and 40s.
Highs reach the 50s for most, while those in our southern counties
warm into the 60s with 70s along the border.

Cold air continues to filter into the region Thursday night, leading
to Black Friday morning lows at or below the freezing mark for the
northeastern Permian Basin and northern Lea County. Temperatures
elsewhere will range within the 30s and 40s. By the afternoon, highs
reach into the 50s and 60s.

Heading  into the weekend, Saturday sees a slight temperature
rebound as highs warm into the 60s for the majority of us. Another
cold front sags into the area overnight Saturday, kicking Sunday off
with lows once again near the freezing mark for northern counties
and lower 40s in the southern counties. Highs both Sunday and Monday
range in the 50s and 60s, with chilly nights bottoming out in the
30s and 40s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CST Mon Nov 25 2024

VFR continues with winds slowly veering to the south by afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  66  50  81 /   0   0   0   0
Carlsbad                 38  70  55  79 /   0   0   0   0
Dryden                   42  67  48  85 /   0   0   0   0
Fort Stockton            41  76  56  85 /   0   0   0   0
Guadalupe Pass           41  66  52  70 /   0   0   0   0
Hobbs                    34  64  50  78 /   0   0   0   0
Marfa                    41  74  47  77 /   0   0   0   0
Midland Intl Airport     37  66  51  80 /   0   0   0   0
Odessa                   38  66  52  80 /   0   0   0   0
Wink                     38  67  49  82 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....95
AVIATION...29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 11:31 AM MSTHigh Wind WarningMAFEddy31 hr

Nearby

High Wind Watches in New Mexico, 2024High Wind Watches in Texas, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.